Alert archive / Montana / Wind Advisories in 2019

Wind Advisory 9, NWS Missoula, MT

October 24, 20199 counties in Montana

NWS Missoula, MT issued this wind advisory at Oct 24, 2019, 2:29 PM MDT for 9 counties in Montana. It took effect at Oct 25, 2019, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2019, 2:29 PM MDT (20:29 UTC)
In effect from
Oct 25, 2019, 12:00 PM MDT
Expired
Oct 25, 2019, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 27 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WWUS75 KMSO 242029
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
229 PM MDT Thu Oct 24 2019

MTZ002-252200-
/O.NEW.KMSO.WI.Y.0009.191025T1800Z-191026T0300Z/
West Glacier Region-
229 PM MDT Thu Oct 24 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT FRIDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 55 mph 
  expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...From noon to 9 PM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ003-252200-
/O.NEW.KMSO.WI.Y.0009.191025T1800Z-191026T0300Z/
Flathead/Mission Valleys-
229 PM MDT Thu Oct 24 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 40 mph
  expected. Winds will shift from southwest to northeast after 9
  pm MDT. 

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From noon to 9 PM MDT Friday.

* FLATHEAD LAKE...Wave heights up to 2 feet. Locally higher wave
  heights along the east shore could reach 3 feet.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ007-252200-
/O.NEW.KMSO.WI.Y.0009.191025T1800Z-191026T0300Z/
Butte/Blackfoot Region-
229 PM MDT Thu Oct 24 2019

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT FRIDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From noon to 9 PM MDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
009 
WWUS75 KMSO 251010
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
410 AM MDT Fri Oct 25 2019

MTZ002-260300-
/O.CON.KMSO.WI.Y.0009.191025T1800Z-191026T0300Z/
West Glacier Region-
410 AM MDT Fri Oct 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 55 mph 
  expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ003-260300-
/O.CON.KMSO.WI.Y.0009.191025T1800Z-191026T0300Z/
Flathead/Mission Valleys-
410 AM MDT Fri Oct 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 40 mph 
  expected. Winds will shift from southwest to northeast after 9
  pm MDT. 

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From noon today to 9 PM MDT this evening.

* FLATHEAD LAKE...Wave heights up to 2 feet. Locally higher wave 
  heights along the east shore could reach 3 feet.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ007-260300-
/O.CON.KMSO.WI.Y.0009.191025T1800Z-191026T0300Z/
Butte/Blackfoot Region-
410 AM MDT Fri Oct 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
349 
WWUS75 KMSO 252149
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
349 PM MDT Fri Oct 25 2019

MTZ005-260300-
/O.EXA.KMSO.WI.Y.0009.000000T0000Z-191026T0300Z/
Missoula/Bitterroot Valleys-
349 PM MDT Fri Oct 25 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph
  expected. There is a slight chance that a few gusts over 50 mph
  may occur on the western side of the Bitterroot Valley.

* WHERE...Missoula/Bitterroot Valleys.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ002-260300-
/O.CON.KMSO.WI.Y.0009.000000T0000Z-191026T0300Z/
West Glacier Region-
349 PM MDT Fri Oct 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 55 mph 
  expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ003-260300-
/O.CON.KMSO.WI.Y.0009.000000T0000Z-191026T0300Z/
Flathead/Mission Valleys-
349 PM MDT Fri Oct 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph
  expected. Some locations may experience isolated gusts to 50
  mph. Winds will shift from southwest to northeast after 9 pm 
  MDT.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until 9 PM MDT this evening.

* FLATHEAD LAKE...Wave heights up to 2 feet. Locally higher wave 
  heights along the east shore could reach 3 feet.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ007-260300-
/O.CON.KMSO.WI.Y.0009.000000T0000Z-191026T0300Z/
Butte/Blackfoot Region-
349 PM MDT Fri Oct 25 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
927 
WWUS75 KMSO 260255
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
855 PM MDT Fri Oct 25 2019

MTZ005-260400-
/O.EXP.KMSO.WI.Y.0009.000000T0000Z-191026T0300Z/
Missoula/Bitterroot Valleys-
855 PM MDT Fri Oct 25 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Breezy winds will continue this evening, but are not expected to
reach advisory levels. Wind gusts up to 30 mph will be possible
this evening, particularly in the Bitterroot valley. 


$$

MTZ002-260400-
/O.EXP.KMSO.WI.Y.0009.000000T0000Z-191026T0300Z/
West Glacier Region-
855 PM MDT Fri Oct 25 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Although winds have dropped below advisory levels, gusty northwest
winds are expected with the passage of the cold frontal boundary.


$$

MTZ003-260400-
/O.EXP.KMSO.WI.Y.0009.000000T0000Z-191026T0300Z/
Flathead/Mission Valleys-
855 PM MDT Fri Oct 25 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...


Although winds have dropped below advisory levels, gusty northwest
winds are expected with the passage of the cold frontal boundary.


$$

MTZ007-260400-
/O.EXP.KMSO.WI.Y.0009.000000T0000Z-191026T0300Z/
Butte/Blackfoot Region-
855 PM MDT Fri Oct 25 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Although winds have dropped below advisory levels, wind gusts up 
to 30 mph are expected with the passage of the cold front later
tonight.


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Oct 24, 4:45 AM MDT, 9 hours 44 minutes earlier.

Area forecast discussion, Oct 24, 4:45 AM MDT, 9 hours 44 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
445 AM MDT Thu Oct 24 2019

.DISCUSSION...

Patchy valley fog and freezing fog will be present across the
Northern Rockies through this morning. Some very light snow last
night has been the catalyst for visibility dropping down to as low
as one quarter mile in Butte and vicinity. Beware of the sudden
onset of fog over a short distance.

A warming trend will exist across the Northern Rockies today to
Friday. Winds will be fairly weak for today. However, many
populated areas will experience gusts over 30 mph on Friday
afternoon, ahead of the next winter-like storm over region this
weekend.

The Northern Rockies will get hit with two different cold fronts
Friday night into Saturday. The first front will push into the
region from the northwest, causing widespread rain/snow. Then the
second front will move in from the northeast. This front will
cause snow especially along the Continental Divide and bring in
significantly cold air. Gusty easterly winds are anticipated with
this second front particularity in Bad Rock canyon. Temperatures
for this weekend are anticipated to be well below normal for this
time of year.

The models are still struggling on how to handle the flow pattern
for the first part of next week. The ECMWF is still indicating
another arctic airmass being pulled into the Northern Rockies
keeping temperatures cold for this time of year. While the GFS has
the cold air staying east of the Continental Divide. The models
come into agreement by the middle part of the week as the upper
level flow become northwesterly. This flow pattern is conducive to
slightly cooler temperatures with the potential of periodic
showers.

&&

.AVIATION...
Patchy valley fog and freezing fog will be present across
Northern Rockies air space through 24/1500Z. KBTM will be impacted
by lower visibility and ceilings during this time. Otherwise, passing
mid and high level clouds will be present through Friday morning.
Surface winds will also remain weak at most terminals during this
time as well.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:31 PM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more46 hr

Nearby

Wind Advisories in Montana, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.